Lsno/fog
25°
Lsno/fog
Hi 29° | Lo 4°

Assessing Serotonin Syndrome

Dear Dr. Roach: After being on Paxil for about 15 years, it wasn’t working anymore. My doctor decreased my dose, and I slowly started Viibryd. The first week I felt great. When I increased the dose of Viibryd, I began feeling sick. I had a bad headache, felt anxious and couldn’t sleep, and my muscles began jerking involuntarily. I went to the doctor, and she had me stop immediately, prescribed Deplin for seven days, and said that I’d had serotonin syndrome. Please elaborate on this syndrome. When I looked it up, I found it can be fatal if the SSRI is not stopped. I was off all SSRIs for about 10 days but started feeling unconfident and fragile, so I began taking 25 mg of Paxil CR. My doctor seemed concerned that the serotonin syndrome could return, and advised me to take Deplin along with the Paxil. How common is this syndrome? Am I likely to get it again once I have had it? I am weaning myself off the Paxil, but what if I need an antidepressant? — M.M.

Answer: Serotonin syndrome is more common than often is suspected. It is an abnormality of brain chemistry caused most often by medications, especially selective serotonin reuptake inhibitors (SSRIs), like paroxetine (Paxil) and vilazodone (Viibryd).

You had many symptoms of serotonin syndrome. Serotonin syndrome may consist of mood changes such as anxiety and restlessness, but a person may develop confusion and disorientation. Abnormalities of the muscles, such as rigidity and the uncontrollable jerking you mention, are very common. Finally, sweating, high body temperature, vomiting and diarrhea also may be part of the syndrome.

Treatment is stopping the medication that caused the symptoms. Many experienced practitioners will use the same or similar medications that caused the serotonin syndrome at a lower dose if it is the only effective treatment, but this requires expertise and careful monitoring.

Deplin, a brand of methylfolate, is a B-type vitamin that can make SSRIs work better. It’s not associated with serotonin syndrome, as far as I have been able to find.

Dear Dr. Roach: In my late teens and early 20s, I suffered bad acne that resulted in scarring that is still visible now, even though I am in my 40s. I assume it will be visible for the rest of my life. My acne was cured when I took Accutane. Now I also suffer from ulcerative colitis. Even though I can’t make a direct connection as a side effect of Accutane, the symptoms of UC first showed shortly after I completed my treatments for acne.

Now that my children are entering their teen years, is it possible for them to avoid my fate? Are acne problems like mine hereditary, or can they avoid the problems I experienced with proper hygiene? — B.B.

Answer: Acne, familiar to almost all teenagers, is caused mostly by the bacteria P. acnes, but also by hormonal changes that affect the skin oils and cells, predisposing the skin to bacterial growth. Hygiene has a limited effect on acne, with overwashing and oily cosmetics causing the most problems. Acne does tend to run in families, so your children are more likely to have worse acne than usual.

The association of ulcerative colitis, a type of inflammatory bowel disease, with isotretinoin (Accutane) is intensely debated, with the most recent data and the opinion of professional groups generally that isotretinoin probably does not cause IBD. While I can understand why you might wish to avoid it, it remains the most effective treatment, and is still worth considering if other options are not successful.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or write to P.O. Box 536475, Orlando, FL 32853-6475.